Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

June 23, 2021Pennington County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jun 23, 2021, 5:40 PM CDT for Pennington County, Red Lake County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 5:40 PM CDT (22:40 UTC)
Expired
Jun 23, 2021, 6:45 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND

Counties Pennington County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WWUS83 KFGF 232240
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
540 PM CDT Wed Jun 23 2021
 
MNZ001-013>015-232345-
Red Lake MN-Pennington MN-West Polk MN-East Polk MN-
540 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...CENTRAL POLK AND
PENNINGTON COUNTIES UNTIL 645 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angus, or 21 miles northeast of Grand Forks, moving east at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dorothy around 555 PM CDT.
  Wylie around 600 PM CDT.
  St. Hilaire and Red Lake Falls around 605 PM CDT.
  Hazel around 615 PM CDT.
  Plummer around 620 PM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4795 9688 4815 9673 4812 9561 4765 9589
TIME...MOT...LOC 2239Z 281DEG 38KT 4805 9665 

$$
Speicher

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 23, 3:00 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 23, 3:00 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
300 PM CDT Wed Jun 23 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 258 PM CDT Wed Jun 23 2021

Challenges this afternoon and evening will include the potential for
severe thunderstorms across the area, especially the northern Red
River Valley and northwestern Minnesota. Severe thunderstorms could
cause impacts across the area from severe wind gusts to 60 mph and
hail upwards of one inch.

A cold front is working southward through Manitoba this afternoon
and will enter the region as we head into the evening and overnight
time frame. Analysis of RTMA data through the course of the day has
shown a tendency for lower dew points than is indicated by many of
the CAMs, and is more in line with the HREF. NBM is also slightly
higher than the obs. The model soundings, currently being analyzed,
are indicating these higher dew points and the corresponding high
CAPE values. Should the higher values occur (3200 to 4200 J/Kg with
70F dew points), we will see a scenario with all possible modes, to
include supercells. In this scenario, soundings favor large hail and
possibly even a tornado or two with an transition to linear mode
later during the evening. The other scenario (1200 to 2000 J/Kg CAPE
with 60F dew points), still brings a chance for brief hybrid
supercells with severe hail and wind gusts over 60 mph. The most
likely of the two scenarios is currently the latter, as the
aforementioned RTMA is showing lower dew points than the models and
blended guidance as of early afternoon. This cold front will move
progressively through the area and should clear the region by
midnight.

Lows  tonight fall into the 50s to near 60 degrees with generally
quiet weather expected. Heading into Thursday, quiet weather
continues through around midday, with a chance for showers and
thunderstorms working into the western portions of the CWA during
the afternoon. Highs will climb into the 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 258 PM CDT Wed Jun 23 2021

Impactful weather chances will center around tstm chances, mainly
from Fri afternoon through Sun.

Notion of N to NW flow prevails for much to all of the extended
period with more pronounced upstream ridging developing early to
middle of next week. Before then though, a semi-permanent NE to SW
oriented upper trough will be locked over the heart of the forecast
area. Instances for convective activity will be tied to individual
pieces of energy migrating through as no broad areas of substantial
forcing mechanisms can be identified at this time. Surface
boundaries are likely to be subtle and weakly defined. Right now,
best confidence for convective initiation would be at some point Sat
afternoon into the evening. Mon and Tue would offer better chances
for overall dry weather, as the upper ridge edges closer to the
area.

Temp regime will remain a bit above seasonal averages from the
weekend into mid next week with afternoon highs mainly in the 80s
and overnight lows in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Jun 23 2021

VFR conditions prevail at all TAF sites this afternoon. Hazards to
aviation are possible this afternoon and evening as a cold front
pushes southward into the forecast area. Held onto the mention of
VCTS through the late afternoon and evening. Winds this afternoon
are generally out of the south to southwest; this will shift this
evening, becoming northerly to northwesterly.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...WJB
AVIATION...Lynch
Hazardous weather outlook, Jun 23, 3:05 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
305 AM CDT Wed Jun 23 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
305 AM CDT Wed Jun 23 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected later this
afternoon and into the evening hours. A few storms along and east
of the Red River Valley have the potential to become severe, with
hail greater than an inch and winds up to 60 mph the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 23, 4:51 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
451 PM CDT Wed Jun 23 2021

MNZ006-232230-
Lake Of The Woods MN-
451 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE OF THE WOODS
COUNTY UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angle Inlet, or 40 miles northeast of Roseau, moving east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Angle Inlet around 455 PM CDT.
  Penasse around 500 PM CDT.
  Oak Island and Flag Island around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4937 9513 4935 9507 4936 9501 4937 9499
      4937 9495 4933 9486 4932 9481 4929 9482
      4923 9480 4915 9478 4910 9515 4938 9515
TIME...MOT...LOC 2151Z 260DEG 46KT 4927 9514

Speicher
Special weather statement, Jun 23, 5:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
540 PM CDT Wed Jun 23 2021

MNZ001-013>015-232345-
Red Lake MN-Pennington MN-West Polk MN-East Polk MN-
540 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...CENTRAL POLK AND
PENNINGTON COUNTIES UNTIL 645 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angus, or 21 miles northeast of Grand Forks, moving east at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dorothy around 555 PM CDT.
  Wylie around 600 PM CDT.
  St. Hilaire and Red Lake Falls around 605 PM CDT.
  Hazel around 615 PM CDT.
  Plummer around 620 PM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4795 9688 4815 9673 4812 9561 4765 9589
TIME...MOT...LOC 2239Z 281DEG 38KT 4805 9665

Speicher

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:51 PM CDTSpecial Weather StatementFGFLake of the Woods39 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.